Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2018, 1:27 PM EDT for Licking County, Ohio. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 1:27 PM EDT (17:27 UTC)
- Expired
- May 14, 2018, 1:45 PM EDT
- In force
- 18 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Licking County, OH
The radar
The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:34 PM EDT | TSTM WND DMG | Hanover, OH | A FEW TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WUUS51 KILN 141727
SVRILN
OHC089-141745-
/O.NEW.KILN.SV.W.0039.180514T1727Z-180514T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
127 PM EDT MON MAY 14 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Eastern Licking County in central Ohio...
* Until 145 PM EDT.
* At 125 PM EDT, severe thunderstorms were located along a line
extending from near Frazeysburg to near Granville South, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management reported power outages in
Westerville, OH. A couple of trees were reported down
along route 3 in Galena, OH. There was also reports of
roof damage in Heath, OH.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Newark, Heath, Granville, Hebron, Hanover, Granville South, Marne,
Gratiot, Toboso, Fallsburg and Brownsville.
This includes I-70 in Ohio between mile markers 137 and 142, and near
mile marker 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3995 8220 3995 8223 3991 8223 4002 8262
4024 8224 4023 8218
TIME...MOT...LOC 1725Z 283DEG 38KT 4018 8216 4002 8255
HAIL...1.00IN
WIND...60MPH
$$
Haines2 follow-up statements
084
WWUS51 KILN 141738
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
138 PM EDT MON MAY 14 2018
OHC089-141745-
/O.CON.KILN.SV.W.0039.000000T0000Z-180514T1745Z/
Licking OH-
138 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR EASTERN LICKING COUNTY...
At 137 PM EDT, severe thunderstorms were located along a line
extending from near Dresden to near Heath, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management reported power outages in Westerville,
OH. A couple of trees were reported down along route 3 in
Galena, OH. Roof damage was also reported in Heath, OH.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Newark, Heath, Hebron, Hanover, Marne, Gratiot, Toboso, Fallsburg and
Brownsville.
This includes I-70 in Ohio between mile markers 137 and 142, and near
mile marker 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3995 8220 3995 8223 3991 8223 3998 8249
4024 8224 4023 8218
TIME...MOT...LOC 1737Z 283DEG 38KT 4015 8201 3999 8240
HAIL...1.00IN
WIND...60MPH
$$
Haines340
WWUS51 KILN 141742
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
142 PM EDT MON MAY 14 2018
OHC089-141751-
/O.EXP.KILN.SV.W.0039.000000T0000Z-180514T1745Z/
Licking OH-
142 PM EDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LICKING COUNTY WILL
EXPIRE AT 145 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3995 8220 3995 8223 3991 8223 3998 8249
4024 8224 4023 8218
TIME...MOT...LOC 1741Z 283DEG 38KT 4014 8197 3998 8236
$$
HainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:10 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 14, 10:10 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 1010 AM EDT Mon May 14 2018 .SYNOPSIS... A frontal boundary will remain in the vicinity of the Ohio Valley through the next several days. This will lead to occasional chances for showers and thunderstorms. Temperatures will remain above normal through the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A series of convective complexes are progressing eastward across the southern Great Lakes this morning along and north of a semi stationary boundary across northern Indiana and northern Ohio. An outflow boundary from this activity is evident on both visible satellite and radar imagery pushing down into far northwest portions of our fa. These complexes are forecast to slide east southeast along the main boundary through this afternoon, likely skirting our far north and northeast, but the bulk of them should mainly remain to our north and east. Will go ahead and nudge up pops across our northern areas through early afternoon to account for this activity. Meanwhile, to the south of the main boundary, across most of our area, we will destabilize nicely once again through this afternoon as temperatures push into the mid to upper 80s. However, warm air at and below 700 mb will also result in some capping concerns through the afternoon hours. Would expect the best chance for development to be across our northern areas where remnant boundaries from this morning convection may help initiate some development and where the cap should be the weakest. Given the instability, some severe threat will exist, primarily across our north, closer to the better shear associated with the main boundary. Damaging winds look to be the primary threat with an additional lower hail threat with some of the stronger updrafts. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Given the challenges in the near term, it is even harder to make a specific convective forecast going into the next 24-36 hours, so an overall focus will be kept on the big picture. The meandering front will still be in the area, keeping at least some chance for convective development going on Monday night and into Tuesday morning. Of greater interest is the fact that there may actually be a forward-moving segment of the front (basically as a cold front with an associated mid-level shortwave) moving toward the ILN CWA during the afternoon. Will thus focus PoPs ahead of this feature, which matches nicely with the diurnal cycle. The shear and instability setups are pretty similar to the past few days, suggesting at least a marginal severe threat will exist. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Frontal boundary will slowly sag back south toward the Ohio River Tuesday night. A chance of showers and thunderstorms will continue into the evening hours, with probabilities decreasing overnight due to diurnal cooling. On Wednesday, frontal boundary will remain quasi-stationary along the Ohio River. Diurnal instability will bring the highest threat for showers/storms along and south of the Ohio River diurnal peak heating and into the evening hours. For Wednesday night into Thursday, the threat for showers/storms will continue with the greatest chance in the southeast CWFA on Thursday where some upper level support can be expected with the approach of a broad mid level trough from the west/southwest. As we head into Friday/Friday night , energy/moisture from the southeast U.S. will have merged with overall broad mid level trough as it moves east/northeast through the Ohio Valley. This will likely be the highest probability for showers/storms in the extended. Some timing issues remain on how fast the broad mid level trough will exit by Saturday. As such, have kept the chance of showers/storms lingering into Saturday. By the end of the extended, it appears that stronger energy will be digging southeast into the Great Lakes and Ohio Valley Sunday into Monday with a more bona fide cold front pushing through the region. Will keep a chance of showers and thunderstorms in the forecast for Sunday ahead of the front. As for temperatures, upper 70s to lower 80s Wednesday and Thursday will cool into the mid/upper 70s on Friday due to more clouds/pcpn. Lower to mid 80s will return for the weekend. Lows will mostly be in the 60s with a few upper 50s possible across the far north. Overall, above normal conditions through the period. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Quiet conditions are expected through the early morning, with some light fog at a few of the TAF sites. By late morning into the early afternoon, some showers and storms may move into the region, potentially affecting the Columbus TAF sites. Confidence has decreased regarding how much thunderstorm activity will affect KCMH/KLCK, and thus the TAF mention has been reduced to a VCSH. Regardless of whether there is much in the way of rain, there may be a brief wind shift to the north at some point during this time frame, before a resumption of southwesterly winds in the afternoon. Storm chances at KDAY/KILN are even less, but not completely zero. Further south, the Cincinnati TAF sites are most likely to remain dry. It is also not certain if additional storms will be able to develop this evening and into the overnight hours, so this will be left out of the TAFs for now. A better chance for storms appears likely to develop on Tuesday afternoon. OUTLOOK...Chances for thunderstorms will exist at times through Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...JGL SHORT TERM...Hatzos LONG TERM...Hickman AVIATION...Hatzos
Hazardous weather outlook, May 14, 12:37 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1237 PM EDT Mon May 14 2018 INZ050-OHZ026-034-035-042>046-051>056-060>065-071>074-080-082-151100- Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware- Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery- Greene-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking- Highland-Pike- 1237 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be possible, mainly through mid afternoon. There will be the potential for a few strong to severe storms, with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are expected on Tuesday, especially in the afternoon and evening. There is the potential for a few severe storms, capable of large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ058-059-066-073>075-080-KYZ089>100-OHZ070-077>079-081-088-151100- Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Butler-Hamilton-Clermont-Brown-Adams-Scioto- 1237 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are expected on Tuesday, especially in the afternoon and evening. There is the potential for a few severe storms, capable of large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 14, 12:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1255 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND DMG GALENA 40.22N 82.88W
05/14/2018 DELAWARE OH 911 CALL CENTER
A COUPLE OF TREES DOWN ALONG ROUTE 3
&&Local storm report, May 14, 12:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1256 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND GST KOSU OSU AIRPORT 40.08N 83.07W
05/14/2018 M51 MPH FRANKLIN OH ASOS
&&Local storm report, May 14, 1:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
100 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND GST KOSU OSU AIRPORT 40.08N 83.07W
05/14/2018 M59.00 MPH FRANKLIN OH ASOS
&&Special weather statement, May 14, 1:01 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
101 PM EDT MON MAY 14 2018
OHZ054-055-063>065-074-141745-
Fairfield OH-Fayette OH-Madison OH-Franklin OH-Hocking OH-
Pickaway OH-
101 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FRANKLIN...SOUTHWESTERN FAIRFIELD...NORTHEASTERN FAYETTE...
NORTHWESTERN HOCKING...PICKAWAY AND SOUTHEASTERN MADISON COUNTIES
UNTIL 145 PM EDT...
At 101 PM EDT, radar indicated strong thunderstorms along a line
extending from near Grove City to near Mount Sterling to near
Jeffersonville, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Columbus, Lancaster, Grove City, Circleville, Ashville, Mount
Sterling, South Bloomfield, Williamsport, Logan Elm Village,
Hide-A-Way Hills, Commercial Point, Royalton, Fox, Amanda,
Stoutsville, Sugar Grove, Harrisburg, Tarlton, Orient and Lockbourne.
This includes I-71 in Ohio between mile markers 73 and 100.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3962 8238 3954 8260 3953 8315 3969 8352
3978 8333 3993 8321
TIME...MOT...LOC 1701Z 281DEG 28KT 3986 8314 3974 8322 3970 8348
HainesLocal storm report, May 14, 1:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM TSTM WND GST KCMH JOHN GLENN APT 40.00N 82.89W
05/14/2018 M51 MPH FRANKLIN OH ASOS
&&
BCLocal storm report, May 14, 1:10 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST KTZR BOLTON FIELD 39.90N 83.14W
05/14/2018 M49 MPH FRANKLIN OH AWOS
&&
CHThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Special Weather Statement | ILN | Hocking | 27 min |
| May 13, 8:05 PM EDT | Special Weather Statement | ILN | Hocking | 10 min |
| May 13, 8:15 PM EDT | Special Weather Statement | ILN | Butler | 30 min |
| May 13, 8:33 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 31 min |
| May 13, 9:00 PM EDT | Special Weather Statement | ILN | Clinton | 30 min |
| May 13, 9:04 PM EDT | Special Weather Statement | ILN | Butler | 26 min |
| May 13, 9:17 PM EDT | Special Weather Statement | ILN | Fayette | 28 min |
| May 13, 9:28 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Highland, Ross | 14 min |
| May 13, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Pickaway, Ross | 29 min |
| May 13, 9:38 PM EDT | Special Weather Statement | ILN | Clinton | 37 min |
| May 13, 9:40 PM EDT | Special Weather Statement | ILN | Preble | 35 min |
| May 13, 9:54 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Preble, Warren | 12 min |
| May 13, 10:01 PM EDT | Special Weather Statement | ILN | Ross | 29 min |
| May 13, 10:13 PM EDT | Special Weather Statement | ILN | Fayette | 47 min |
| May 13, 10:43 PM EDT | Special Weather Statement | ILN | Ross | 32 min |
| May 14, 10:54 AM EDT | Special Weather Statement | ILN | Mercer | 36 min |
| May 14, 11:31 AM EDT | Special Weather Statement | ILN | Auglaize, Hardin, Logan, Shelby | 29 min |
| May 14, 11:53 AM EDT | Special Weather Statement | ILN | Delaware, Union | 22 min |
| May 14, 12:12 PM EDT | Special Weather Statement | ILN | Delaware, Union | 33 min |
| May 14, 12:21 PM EDT | Special Weather Statement | ILN | Licking | 24 min |
| May 14, 12:25 PM EDT | Special Weather Statement | ILN | Champaign, Franklin, Madison | 50 min |
| May 14, 12:28 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 16 min |
| May 14, 12:39 PM EDT | Special Weather Statement | ILN | Licking | 36 min |
| May 14, 12:49 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 41 min |
| May 14, 12:53 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Hocking, Licking, Madison | 52 min |
| May 14, 1:01 PM EDT | Special Weather Statement | ILN | Pickaway | 44 min |
| May 14, 1:23 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 52 min |
| May 14, 1:44 PM EDT | Special Weather Statement | ILN | Pickaway | 31 min |
| May 14, 2:04 PM EDT | Areal Flood Advisory | ILN | Fairfield, Hocking | 86 min |
| May 14, 2:10 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 35 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.